Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 156, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 5, 2017, 2:41 PM EDT for 5 counties in Virginia. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2017, 2:41 PM EDT (18:41 UTC)
- Expired
- Sep 5, 2017, 3:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alleghany County, VA, Bath County, VA, Botetourt County, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 3:18 PM EDT | TSTM WND DMG | 5 Nw Buena Vista City, VA | LARGE TREE LIMB DOWN AT EAST NELSON ST. AND SOUTH LEE HWY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -602 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
865
WUUS51 KRNK 051841
SVRRNK
VAC005-017-023-163-678-051945-
/O.NEW.KRNK.SV.W.0156.170905T1841Z-170905T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
241 PM EDT TUE SEP 5 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
East central Alleghany County in west central Virginia...
The City of Lexington in west central Virginia...
Southeastern Bath County in west central Virginia...
Rockbridge County in west central Virginia...
North central Botetourt County in west central Virginia...
* Until 345 PM EDT
* At 241 PM EDT, a severe thunderstorm was located near Glen Wilton,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lexington...
Goshen...
Eagle Rock...
Collierstown...
and Rockbridge Baths.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3796 7927 3788 7915 3785 7915 3760 7987
3770 7995 3807 7945
TIME...MOT...LOC 1841Z 238DEG 16KT 3774 7973
HAIL...1.00IN
WIND...60MPH
$$
KK3 follow-up statements
671
WWUS51 KRNK 051902
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
302 PM EDT TUE SEP 5 2017
VAC017-051911-
/O.CAN.KRNK.SV.W.0156.000000T0000Z-170905T1945Z/
Bath VA-
302 PM EDT TUE SEP 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BATH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3796 7927 3788 7915 3785 7915 3762 7981
3771 7984 3805 7943
TIME...MOT...LOC 1901Z 257DEG 15KT 3777 7963
$$
VAC005-023-163-678-051945-
/O.CON.KRNK.SV.W.0156.000000T0000Z-170905T1945Z/
Alleghany VA-City of Lexington VA-Rockbridge VA-Botetourt VA-
302 PM EDT TUE SEP 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR EAST CENTRAL ALLEGHANY...ROCKBRIDGE AND NORTH CENTRAL BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF LEXINGTON...
At 301 PM EDT, a severe thunderstorm was located over Collierstown,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lexington...
Goshen...
Eagle Rock...
Collierstown...
and Rockbridge Baths.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3796 7927 3788 7915 3785 7915 3762 7981
3771 7984 3805 7943
TIME...MOT...LOC 1901Z 257DEG 15KT 3777 7963
HAIL...1.00IN
WIND...60MPH
$$
KK906
WWUS51 KRNK 051922
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
322 PM EDT TUE SEP 5 2017
VAC023-051931-
/O.CAN.KRNK.SV.W.0156.000000T0000Z-170905T1945Z/
Botetourt VA-
322 PM EDT TUE SEP 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BOTETOURT
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3788 7915 3785 7915 3767 7966 3774 7969
3776 7967 3777 7970 3781 7971 3802 7937
TIME...MOT...LOC 1921Z 250DEG 23KT 3781 7946
$$
VAC005-163-678-051945-
/O.CON.KRNK.SV.W.0156.000000T0000Z-170905T1945Z/
Alleghany VA-City of Lexington VA-Rockbridge VA-
322 PM EDT TUE SEP 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR EAST CENTRAL ALLEGHANY AND CENTRAL ROCKBRIDGE COUNTIES IN WEST
CENTRAL VIRGINIA AND THE CITY OF LEXINGTON...
At 321 PM EDT, a severe thunderstorm was located over Lexington,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lexington...
Collierstown...
Rockbridge Baths...
Cornwall...
and Fairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3788 7915 3785 7915 3767 7966 3774 7969
3776 7967 3777 7970 3781 7971 3802 7937
TIME...MOT...LOC 1921Z 250DEG 23KT 3781 7946
HAIL...1.00IN
WIND...60MPH
$$
KK281
WWUS51 KRNK 051936
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
336 PM EDT TUE SEP 5 2017
VAC005-163-678-051946-
/O.EXP.KRNK.SV.W.0156.000000T0000Z-170905T1945Z/
Alleghany VA-City of Lexington VA-Rockbridge VA-
336 PM EDT TUE SEP 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALLEGHANY AND
CENTRAL ROCKBRIDGE COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF
LEXINGTON WILL EXPIRE AT 345 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3788 7915 3785 7915 3767 7966 3774 7969
3776 7967 3777 7970 3781 7971 3802 7937
TIME...MOT...LOC 1936Z 238DEG 16KT 3784 7940
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:32 PM EDT, 9 minutes earlier.
Area forecast discussion, Sep 5, 2:32 PM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 232 PM EDT Tue Sep 5 2017 .SYNOPSIS... A cold front will move into the region from the west today, then drift slowly through the region Wednesday and Thursday, finally moving east of the area Thursday. Canadian high pressure will build across the region Friday and remain in place until early next week when Hurricane Irma could potentially be moving into the southeast U.S. && .NEAR TERM /THROUGH TONIGHT/... As of 930 AM EDT Tuesday... Morning radar shows upstream convection ahead of approaching cold front. Believe the initial batch of showers/storms will weaken as then enter the area, but satellite imagery shows clear skies across the area that will allow for good heating and destabilization. This will help reinvigorate convection this afternoon. Best dynamics will be to our north but shear profiles support some stronger storms and the marginal risk advertised by SPC looks on target. Previous discussion... As expected, a cold front is moving into the Ohio Valley as upper-level troughing continues to deepen across the Midwest. This will be a slow process with the upper-level trough not reaching its maximum intensity until Wednesday evening, at which point it will be a full latitude trough from the Great Lakes to the Gulf. The surface front will drift eastward into our CWA this evening, but then stall near the Blue Ridge until later Wednesday as weak waves of surface low pressure ride along the front and the upper trough finally takes on a negative tilt and begins to lift out of the area Thursday. Temperature-wise, today may be the warmest day we see for a long time as temperatures soar into the 80s for most areas east of the Blue Ridge before the showers and thunderstorms arrive late afternoon. Highs in the 70s are expected across the mountains before the showers and thunderstorms arrive. No significant cold advection will arrive until later in the week, so overnight lows tonight/Wednesday morning will be still be relatively mild from the mid 50s west to the mid 60s east. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... As of 250 AM EDT Tuesday... A cold front will slowly track across the area Wednesday, clearing the mountains by noon, then east of the piedmont by evening. Rainfall amounts will average a quarter of an inch for the day. The upper level trough will not move as fast, becoming quasi-stationary over the Ohio Valley and Mid Atlantic states Thursday and Friday. Cumulus clouds likely to form over the mountains during the afternoon, but should not produce more than a sprinkle or two. This trough will also keep the area cool with temperatures running 10F below normal. Daytime highs will range from the mid 60 to lower 70s. Overnight lows will drop into the 40s across the mountains and into the lower 50s east of the Blue Ridge. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 313 PM EDT Monday... High pressure will be in place at the start of this time frame and should make for a rather pleasant weekend. However this may be the calm before the storm. It is still far too soon to properly forecast the exact path and intensity of Hurricane Irma, however, toward the end of the period, guidance does suggest influence from it to the southeast in the form of gusty wind and an increase in PoP. To reiterate, this forecast is still evolving and carries low confidence at this point. For the latest update on the track, and intensity information, visit the NHC website. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 215 PM EDT Tuesday... Showers/storms will be moving across the region from the west ahead of an approaching cold front. Expect VFR conditions in general with a temp to MVFR or lower when convection moves over an airfield. Will use VCTS to cover the situation and amend to prevailing when showers/storms become imminent. The cold front will be slow to cross the region tonight. Overall synoptic lift will remain robust thanks to diffluence from upper level jet, good mid level deformation, and vigorous short wave energy associated with as a large upper trof digs into the eastern US. This will keep some showers around through the overnight period, and lingering deep moisture will allow for MVFR to IFR conditions late. Gradual improvement will become established from west to east late in the valid period. Winds will be a bit gusty early, but overall do not expect winds to be a significant issue for aviation this period. Extended Aviation Discussion... A deep meridional upper trough will continue to develop through Thursday and push a strong, yet slow moving cold front into the eastern U.S. midweek bringing a good chance of showers with perhaps an extended period of sub-VFR conditions into early Thursday, especially west of the Blue Ridge. The front should be near the coast Thursday but since the upper trough axis will still be west of our region, expect periods of sub-VFR conditions with showers in the mountains Thursday, becoming VFR east of the Blue Ridge. VFR conditions should return to all areas Friday and continue Saturday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RAB NEAR TERM...MBS/RAB SHORT TERM...RCS LONG TERM...JR/RCS AVIATION...MBS/RAB
Hazardous weather outlook, Sep 5, 5:01 AM EDT, 9 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 501 AM EDT Tue Sep 5 2017 NCZ001>006-018>020-VAZ043-044-058-059-061100- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Henry-Pittsylvania-Halifax-Charlotte- 501 AM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and south central Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>020-022>024-032>035-045>047-WVZ042>044-507-508-061100- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Campbell-Appomattox-Buckingham-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 501 AM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are expected in advance of a slow moving cold front this afternoon and evening. A few of these thunderstorms could produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RAB
In the hours before
Special weather statement, Sep 5, 2:20 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
220 PM EDT TUE SEP 5 2017
VAZ018>020-023-024-051915-
Botetourt-Bath-Craig-Rockbridge-Alleghany-
220 PM EDT TUE SEP 5 2017
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN
VIRGINIA...SOUTHERN BATH...ROCKBRIDGE AND NORTHERN BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA...THE CITY OF COVINGTON...THE CITY
OF BUENA VISTA AND THE CITY OF LEXINGTON...
Until 315 PM EDT
At 218 PM EDT, radar indicated showers and thunderstorms were
located along a line extending from near Covington to near Potts
Creek. Movement was east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lexington...
Buena Vista...
Covington...
Clifton Forge...
and Glasgow.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3801 7936 3798 7929 3764 7937 3764 7941
3748 8025 3793 8005 3805 7942
TIME...MOT...LOC 1818Z 250DEG 27KT 3776 8005 3758 8013
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 2:20 PM EDT | Special Weather Statement | RNK | Alleghany, Rockbridge, City of Buena Vista, City of Covington, City of Lexington | 55 min |
| Sep 5, 2:58 PM EDT | Special Weather Statement | RNK | Floyd | 62 min |
| Sep 5, 3:18 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 57 min |
| Sep 5, 3:20 PM EDT | Special Weather Statement | RNK | Franklin | 55 min |
| Sep 5, 4:00 PM EDT | Special Weather Statement | RNK | Amherst | 60 min |
| Sep 5, 4:23 PM EDT | Special Weather Statement | RNK | Bedford, Campbell, City of Lynchburg | 67 min |
| Sep 5, 4:27 PM EDT | Special Weather Statement | RNK | Pittsylvania | 63 min |
| Sep 5, 5:37 PM EDT | Special Weather Statement | RNK | Henry | 53 min |
| Sep 5, 5:46 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 59 min |
| Sep 5, 5:55 PM EDT | Special Weather Statement | RNK | Amherst | 65 min |
| Sep 5, 6:02 PM EDT | Special Weather Statement | RNK | Floyd | 58 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.